Administering Medications Safely and Effectively
Many nurses are under the impression that once they pass their medications to their patients, their job is done. But this is the farthest thing from the truth. For example, a nurse administering Celexa to a patient who has a diagnosis of depression must continue to monitor that patient for a very serious side effect of that medication known as the serotonin syndrome. Serotonin syndrome is an idiosyncratic medication reaction with a fairly rapid onset that occurs with the excessive accumulation of serotonin. The patient needs to be monitored for mental status changes, muscle spasms (myoclonus), overactive reflexes (hyperreflexia), uncoordinated movements (ataxia), fever, and diarrhea. Early identification and monitoring is important. If serotonin syndrome is suspected, the physician should be notified immediately and the medication discontinued.
Here are a couple of other possible scenarios that could go fatally wrong if you switch to autopilot after administering medication to a patient:
Case Study #1: The nurse is administering aspirin (81 mg), Lisinopril (10 mg), and Nardil (20 mg) daily to an elderly patient. The patient refuses her medication unless it is mixed in with her favorite yogurt instead of applesauce. The nurse administers the medication and ensures that all of the medication is taken before moving on to her next patient. Has the nurse effectively done her job? If you answered yes, you have answered incorrectly. Nardil, which is also known as Phenelzine, belongs to a class of antidepressants known as monoamine oxidase inhibitors. Patients who are taking monoamine oxidase inhibitors must avoid foods that contain tyramine. Yogurt, which this patient loves dearly, is a food that should be avoided while taking this class of antidepressant to prevent what is known as a hypertensive crisis.
Case Study #2: A nurse is admitting a patient to her unit with a diagnosis of depression. The patient is currently on Celexa for her depression. The nurse asks the patient, “What medications are you currently taking?” The patient identifies all of her medications that are currently prescribed, including over-the-counter medications. Has the nurse effectively done her job? Not quite. It is important that nurses know all of the prescribed medications, but they should also be familiar with herbal, alternative, and complimentary remedies because these can influence the efficacy and safety of antidepressants. Incidentally, the patient was also taking St.John’s wort, which is an herbal supplement used to treat depression. Some researchers have shown that this herb taken with certain antidepressants can lead to serotonin syndrome.
Nurses need to follow the six rights of medication administration, but they also need to monitor their patients for adverse side effects. They must be aware of potentially harmful food and drug interactions. Lastly, they need to assess their patients holistically, looking for alternative and complimentary remedies that the patient might be taking in an attempt to promote their healing. MN
Latest posts by Minority Nurse Staff (see all)
- Top 25 Nursing Employers of 2014 - January 28, 2015
- Stronger Collaboration between RNs, Employers Encouraged to Reduce Risks from Nurse Fatigue - January 22, 2015
- Millions of US Women Are Not Getting Screened for Cervical Cancer - January 22, 2015